Advertisement
Advertisement

What is Erythema Multiforme?

By Susha Cheriyedath, MSc

Erythema multiforme is a hypersensitivity disorder that mostly affects children and young adults, though it can affect people of any age. Erythema multiforme is part of a group of 3 related skin disorders and it is the mildest of the three. The other two more severe disorders are Stevens-Johnson syndrome and toxic epidermal necrolysis. Erythema multiforme is a very rare condition affecting males more than females.

Symptoms of Erythema Multiforme

People affected by erythema multiforme present with symmetric red, patchy lesions mainly on their arms and legs. The lesions are target shaped, concentric circles on the skin that sometimes have scabs or blisters in the center. The rash begins to appear in the hands, legs, and feet, but may spread to the face, neck, and other parts of the body. In severe cases called erythema multiforme major, rashes can be found on the inside of the mouth and lips as well. Other symptoms may include itchy or red eyes, eye pain, and abnormalities in vision.

Kids affected by this condition may have itchy rashes that cause a burning sensation. The rash turns brown as it goes away. Although the rash is mainly the only symptom, some kids may feel tired, develop mouth sores, run a mild fever, and experience mild joint and muscle aches. The rash caused by erythema multiforme cannot spread from one person to another as it is not contagious.

Causes of Erythema Multiforme

The exact cause of erythema multiforme is still unknown, but the condition is thought to be associated with herpes simplex virus (HSV) infection in many cases. It is also proposed to be a reaction to an illness or infection, which causes damage to the skin cells. In several other cases, medications such as seizure drugs (e.g. phenytoin), anesthesia drugs (e.g. barbiturates), nonsteroidal anti-inflammatory drugs (e.g. ibuprofen) and antibiotics (e.g. penicillin) seem to trigger erythema multiforme.

In some studies, Mycoplasma pneumoniae and many viral or fungal agents also appear to play a role in causing erythema multiforme. In kids, sometimes, erythema multiforme is seen as a reaction to certain vaccinations such as the hepatitis B and tetanus-diphtheria-acellular pertussis (Tdap) vaccines.

Treatment of Erythema Multiforme

Erythema multiforme in its mild form does not require any treatment. In most cases, treating the root cause such as a bacterial or viral infection with an antibiotic or antiviral is necessary. If the cause of the symptoms is a medicine, doctors usually replace the medication with another appropriate one. Using a cold compress on the rash can be helpful. Sore or itchy rash can be treated using antihistamines, acetaminophen, or topical creams. In severe cases of erythema multiforme, intra-venous antibiotics or steroids may be administered at the hospital to ease symptoms. In people suffering from erythema multiforme with coexisting HSV infection, treatment with oral acyclovir at an early stage may reduce the number as well as duration of lesions.

Repeated episodes of erythema multiforme may be treated with continuous oral antiviral courses that help prevent re-infection. The antiviral dosage may be reduced if the patient is free of recurrence for 4 months, and the drug may be discontinued eventually. If continuous antiviral course does not work in a patient with recurrent erythema multiforme, the patient needs to be referred to a dermatologist for specialist treatment. Drugs such as dapsone and azathioprine have been found to be successful in treating patients with persistent erythema multiforme in whom other drugs have failed.

Medications and treatments offer relief, but cannot reduce the duration of the symptoms. Symptoms last for two to four weeks and may recur on re-exposure to the causative infection. Erythema multiforme rashes do not cause scarring, but might leave temporary dark spots on the skin which will go away in a few months’ time.

References

Reviewed by Jonas Wilson, Ing. Med.

Further Reading

    Last Updated: May 19, 2016

    Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
    Comments
    The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
    Post a new comment
    Post